Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2018, 4:29 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2018, 4:29 PM EDT (20:29 UTC)
- Expired
- Jun 3, 2018, 5:02 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cocke County, TN, Greene County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:40 PM EDT | TSTM WND DMG | Parrottsville, TN | A FEW TREES DOWN IN THE GENERAL AREA OF PARROTTSVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WUUS54 KMRX 032029
SVRMRX
TNC029-059-032115-
/O.NEW.KMRX.SV.W.0063.180603T2029Z-180603T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
429 PM EDT SUN JUN 3 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Central Cocke County in east Tennessee...
Southern Greene County in east Tennessee...
* Until 515 PM EDT.
* At 429 PM EDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Parrottsville to near Newport,
moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Newport, Parrottsville, Caney Branch, Del Rio, Cedar Creek, Round
Mountain and Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
3597 8277 3592 8282 3595 8285 3595 8288
3593 8291 3593 8292 3588 8290 3587 8292
3584 8292 3577 8299 3579 8306 3590 8328
3613 8300 3610 8260 3608 8258
TIME...MOT...LOC 2029Z 274DEG 23KT 3608 8296 3592 8316
HAIL...0.88IN
WIND...60MPH
$$
CDG2 follow-up statements
670
WWUS54 KMRX 032045
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
445 PM EDT SUN JUN 3 2018
TNC029-059-032115-
/O.CON.KMRX.SV.W.0063.000000T0000Z-180603T2115Z/
Cocke TN-Greene TN-
445 PM EDT SUN JUN 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN COCKE AND SOUTHEASTERN GREENE COUNTIES...
At 445 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Greeneville to 6 miles south of
Parrottsville, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Round Mountain, Del Rio, Camp Creek and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
3597 8277 3592 8282 3595 8285 3595 8288
3593 8291 3593 8292 3588 8290 3587 8292
3584 8292 3577 8299 3579 8306 3584 8317
3612 8281 3610 8260 3608 8258
TIME...MOT...LOC 2045Z 274DEG 23KT 3607 8285 3591 8305
HAIL...0.88IN
WIND...60MPH
$$
CDG774
WWUS54 KMRX 032102
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
502 PM EDT SUN JUN 3 2018
TNC029-059-032111-
/O.CAN.KMRX.SV.W.0063.000000T0000Z-180603T2115Z/
Cocke TN-Greene TN-
502 PM EDT SUN JUN 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCKE AND
SOUTHEASTERN GREENE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
3597 8277 3592 8282 3595 8285 3595 8288
3593 8291 3593 8292 3588 8290 3587 8292
3584 8292 3577 8299 3579 8306 3584 8317
3612 8281 3610 8260 3608 8258
TIME...MOT...LOC 2100Z 274DEG 23KT 3606 8273 3590 8293
$$
CDGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 3, 2:47 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Morristown TN 247 PM EDT Sun Jun 3 2018 .SHORT TERM...(Tonight and Monday)... The focus of the short-term forecast will be on the cold front approaching from the west. Current radar imagery indicates a line of showers and storms developing along this boundary across the Cumberland Plateau. Temperatures are in the the low to mid 80s with dewpoints in the upper 60s and low 70s, producing SBCAPE values of 1500-2500 J/Kg across the region. The main upper level trough is well to the north across the Great Lakes but 0-6 bulk shear values are around 20-30 kts. Seeing a minor increase in PW values ahead of the boundary with some low-level convergence. PW values range from around 1.4-1.6 inches, which is around the 50th-75th percentile for early June. Forecast thinking has not really changed from previous, expect there will be a few strong to marginally severe storms this afternoon through about 6pm. Damaging winds, hail up to quarter size, and localized flash flooding from heavy rainfall will be the main impacts. Models all indicate that the front will move through rather quickly this afternoon and evening with dry air moving in overnight. Dewpoints are currently in the upper 50s to low 60s across W TN. Temperatures will be noticeably cooler tonight with lows in the mid 50s to low 60s. The drier air and winds around 5-10 mph should prevent any widespread fog formation tonight. A beautiful day is forecast on Monday with dewpoints in the 50s highs in the upper 70s and low 80s with no rain chances. .LONG TERM...(Monday night through Saturday)... Dry northwesterly flow will continue over the Southern Appalachian Region Monday night into Tuesday for continued dry conditions and normal to slightly below normal seasonal temperatures. Tuesday night...a broad...weakening boundary will settle south and into our northern areas. There may be enough moisture and lift associated with the boundary to generate a few isolated showers...possibly with a stray rumble of thunder. By Wendesday...the boundary should weaken just enough to minimize the chance of convection but should still generate a few bands of clouds...so expect a mainly dry day. Model and run consistency becomes rather poor through the rest of the extended and confidence is low. The current tend is towards a dry Thursday. Friday is shaping up to be a transition day with the next system moving into the region for the weekend. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 61 84 60 85 / 0 0 0 10 Knoxville McGhee Tyson Airport, TN 60 82 57 82 / 10 0 0 10 Oak Ridge, TN 59 82 57 83 / 0 0 0 10 Tri Cities Airport, TN 55 78 54 79 / 10 0 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/MJB
Hazardous weather outlook, Jun 3, 3:13 AM EDT, 13 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 313 AM EDT Sun Jun 3 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 313 AM EDT Sun Jun 3 2018 /213 AM CDT Sun Jun 3 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms can be expected today as a cold front swings through, especially during the afternoon. Some of these storms may be strong to severe with damaging winds the primary threat. Large hail and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 3, 4:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
06/03/2018 LEE VA BROADCAST MEDIA
ONE TREE DOWN AS WELL AS SOME LIMBS IN PENNINGTON GAP.
&&
SROBERTSSpecial weather statement, Jun 3, 4:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT SUN JUN 3 2018
TNZ016-039>044-070-073-032045-
Cocke Smoky Mountains TN-Jefferson TN-Washington TN-Hamblen TN-
Northwest Greene TN-Northwest Cocke TN-Southeast Greene TN-
North Sevier TN-Hawkins TN-
403 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...
WASHINGTON...SOUTHEASTERN JEFFERSON...COCKE...GREENE...NORTHEASTERN
SEVIER AND SOUTHEASTERN HAMBLEN COUNTIES UNTIL 445 PM EDT...
At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rogersville to Sevierville. Movement was
east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Johnson City, Morristown, Greeneville, Sevierville, Newport,
Dandridge, Jonesborough, Tusculum, White Pine, Baneberry,
Parrottsville, Midway, Central, Mosheim, Bulls Gap, Pittman Center,
Baileyton, Caney Branch, Del Rio and Leesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3621 8237 3616 8243 3615 8252 3610 8259
3604 8260 3607 8264 3600 8278 3592 8282
3595 8287 3593 8292 3588 8290 3577 8299
3579 8308 3572 8326 3581 8328 3577 8339
3587 8361 3640 8291 3633 8231
TIME...MOT...LOC 2003Z 290DEG 26KT 3634 8302 3590 8360
CDGLocal storm report, Jun 3, 4:04 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 SE KNOXVILLE 35.96N 83.93W
06/03/2018 E0.88 INCH KNOX TN PUBLIC
NICKEL SIZED HAIL.
&&
SROBERTSSpecial weather statement, Jun 3, 4:09 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT SUN JUN 3 2018
TNZ017-018-046-047-VAZ008-032115-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
Washington VA-
409 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLIVAN...JOHNSON...
NORTHEASTERN CARTER AND WASHINGTON COUNTIES AND THE CITY OF BRISTOL
UNTIL 515 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving southeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Mountain City, Walnut Hill,
Damascus, Laurel Bloomery, Neva, Sadie, Shady Valley, Elk Mills,
South Holston Dam, Trade, Doeville, Holston, Hilander Park, Benhams,
Harr, Konnarock and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3653 8171 3647 8170 3641 8174 3634 8172
3634 8177 3636 8179 3634 8184 3630 8191
3623 8196 3641 8217 3661 8230 3680 8208
3675 8168 3664 8162 3664 8161
TIME...MOT...LOC 2009Z 303DEG 22KT 3669 8207
CDGSpecial weather statement, Jun 3, 4:18 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT SUN JUN 3 2018
TNZ085-100>102-032115-
West Polk TN-East Polk TN-Bradley TN-McMinn TN-
418 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRADLEY...POLK AND
SOUTH CENTRAL MCMINN COUNTIES UNTIL 515 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving southeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Benton, Ducktown, William L. Davenport Refuge, Big Frog Mountain,
Parksville, Turtletown, Reliance, Copperhill, Archville, Hiwassee
Ocoee State Park and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8455 3515 8477 3532 8467 3522 8435
3520 8435 3521 8433 3520 8429 3499 8432
TIME...MOT...LOC 2018Z 296DEG 16KT 3521 8465
CDGSpecial weather statement, Jun 3, 4:21 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 3 2018
TNZ071>074-086-087-032115-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-NW Blount TN-Southeast Monroe TN-
North Sevier TN-
421 PM EDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...NORTHEASTERN MONROE AND
SEVIER COUNTIES UNTIL 515 PM EDT...
At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pigeon Forge to 12 miles
southwest of Maryville. Movement was southeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Maryville, Sevierville, Gatlinburg, Pigeon Forge, Vonore, Pittman
Center, Townsend, Fort Loudon State Park, McGee Carson Peninsula,
Walland, Happy Valley, Citico Beach, Wears Valley, Talassee, Cades
Cove, Harrisburg, Elkmont, Great Smoky Mountains National Park and
Roundtop Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3560 8423 3589 8359 3582 8328 3574 8328
3572 8327 3571 8325 3566 8330 3566 8335
3562 8340 3561 8344 3557 8349 3556 8359
3558 8361 3557 8363 3556 8377 3552 8383
3552 8388 3547 8392 3546 8396 3542 8401
TIME...MOT...LOC 2020Z 294DEG 22KT 3584 8347 3559 8409
CDGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:53 PM EDT | Special Weather Statement | MRX | Knox | 52 min |
| Jun 3, 3:13 PM EDT | Special Weather Statement | MRX | Bradley | 47 min |
| Jun 3, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 25 min |
| Jun 3, 3:24 PM EDT | Special Weather Statement | MRX | Hancock | 51 min |
| Jun 3, 3:33 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Jun 3, 3:49 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 116 min |
| Jun 3, 4:03 PM EDT | Special Weather Statement | MRX | Cocke, Greene, Washington | 42 min |
| Jun 3, 4:09 PM EDT | Special Weather Statement | MRX | Johnson | 66 min |
| Jun 3, 4:18 PM EDT | Special Weather Statement | MRX | Polk | 57 min |
| Jun 3, 4:21 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 54 min |
| Jun 3, 4:48 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 9 min |
| Jun 3, 5:09 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 51 min |
| Jun 3, 5:18 PM EDT | Special Weather Statement | MRX | Monroe | 27 min |
| Jun 3, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.